Drug Induced Coenzyme Q10 Deficiency
Author: Robert J. Lukasik, DCN, FACACN
The pharmaceutical industry in the United States is growing at sustained, record levels. The benefits of pharmaceutical therapy are widespread and in many cases life-saving. All of us, however, are familiar with the fact that drug therapy often results in side-effects. How often do we watch a television commercial for a new pharmaceutical agent and find that the last ten seconds consists of a rapid fire, voice over announcement listing a whole host of side-effects? Or read a magazine advertisement with one page of ad copy and 2 pages of fine print warnings?
We’ve discovered that in many cases these side-effects are “drug-induced nutrient deficiencies”!
The proper use of medically prescribed pharmaceuticals leads to a host of physical, mental or emotional symptoms which we call side-effects: These side-effects affect quality of life, drug therapy compliance and overall health outcomes. It’s interesting to compare the side-effects listed on the manufacturer’s package insert with the “side-effects” or the results of a key nutrient’s depletion in the body.
Statin Side Effects
Let’s first look at the cholesterol-lowering category of drugs called “the statins”. This includes Mevacor®, Lescol®, Pravachol®, Zocor®, Lipitor® and all the drugs in a class we call the HMG CoEnzyme A reductase inhibitors. They do an excellent job of blocking or reducing production of cholesterol in the human liver, but unfortunately also block the production of Coenzyme Q10 in the liver. In just a year’s time this can result in an over 40% reduction in serum and cellular levels of CoQ10. This will result in side effects such as fatigue, weakened muscles (such as the legs), lethargy, and an increase in “couch potato syndrome”, overall fatigue and a lack of energy.
All of these symptoms occur because the cellular mitochondria are suffering from an inadequacy of CoQ10. Because the heart is a critical muscle organ, a depletion of CoQ10 can inhibit cardiac output. Studies show us that low levels of Coenzyme Q10 are associated with high blood pressure. Normal supplementation of CoQ10 falls in the range of 30-60 mg. for a healthy adult, but those on this popular drug therapy are wise to consider 100-300 mg CoQ10 daily.
Side Effects of Beta-blockers
Another drug category that’s popular in the United States is called Beta-blockers. This consists of brand names such as Inderal, Lopressor, Toprol XL, Tenormin, Visken, Sectral, Betoptic, Cartrol, Zebeta and similar. These drugs also cause a gradual depletion of CoQ10 and those taking these medications should supplement with additional CoQ10. It’s important to note that therapeutic levels of CoQ10 are not available in our diet. Supplementation is the only answer.
Diuretic Side Effects
Many of the diuretics which are widely prescribed deplete the body of CoQ10 with the same resulting side-effects. These are the hydrochlorothiazides, indapamides and metolazones. They have brand names such as HydroDiuril, Aquatensin, Microzide, Zaroxolyn and Lozol. If you read the package literature general fatigue, lethargy and even leg cramping are common side-effects. Doses of 100 mg. and more of a quality CoQ10 supplement are indicated.
A study was done on 2,664 patients with active heart disease. They were treated with CoQ10 for three months. They were tested at the end of the study and it was found that every measurement of cardiac function was improved. In another study done with CoQ10 on people with high blood pressure it was found that 51% of them were normalized to the point where they were able to stop taking their anti-hypertensive medications after just three months of CoQ10 supplementation.
Glucophage Side Effects
A popular anti-diabetic drug called Glucophage causes a significant depletion of CoQ10 as well as depletion of vitamin B12 and Folic acid. Between the depletion of CoQ10 and the risks of elevated Homocysteine levels due to the B vitamin depletion, supplementation of the depleted nutrients is a wise course of action.
Tricyclic Antidepressant Side Effects
The Tricyclic Antidepressants (Elavil, Norpramin, Pamelor, Adapin, Sinequan, Tofranil, etc.) lead to a depletion of CoQ10 and vitamin B2. The side effects will be the muscular fatigue, difficulty in taking long walks, problems with the mucous membranes in the eyes and the nose and general nervous system complaints.
Haldol Side Effects
Patients who are on a Haldol therapy are at serious risk for CoQ10 depletion. One of the side-effects we haven’t mentioned for CoQ10 depletion is depression. It’s interesting to note that supplementation of CoQ10, B-complex, and the key electrolytes Calcium and Magnesium are often very effective in restoring mental health in mild or moderate depression.
It’s truly a matter of focus. Do we look to a drug to help us with a disease-state or do we look to inadequate nutrition and develop a plan of informed supplementation as our first line of defense?